Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS Jackson, KY

June 4, 2001Jackson County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 4, 2001, 7:03 AM EDT for Jackson County, Kentucky. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 7:03 AM EDT (11:03 UTC)
Expired
Jun 4, 2001, 7:45 AM EDT
In force
42 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Jackson County, KY

The radar

The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:30 AM EDTHail 0.75Gray Hawk, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 041104
SVRJKL

KYC109-041145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
703 AM EDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY

* UNTIL 745 AM EDT

* AT 703 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 8      
  MILES EAST OF MOUNT VERNON... MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SANDGAP AT 715 AM EDT.
  NEAR NORTHWEST OF MCKEE AT 720 AM EDT.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

$$
GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:05 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 4, 3:05 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 AM EDT MON JUN 4 2001

06Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE RETREATING OFF TO THE
NORTHEAST UNDER THE ONSLAUGHT OF DEEP LOW PRESSURE OVER THE SOUTHERN
PLAINS. THIS LOW/S INVERTED TROUGH/WARM FRONT EXTENDS INTO THE
WESTERN TENNESSEE VALLEY AND RUNS JUST SOUTH OF THE KENTUCKY BORDER.
JUST NORTH OF THIS BOUNDARY SCATTERED SHOWERS AND THUNDERSTORMS ARE
CROSSING EAST KENTUCKY WHILE FURTHER WEST A MCS IS GOING STRONG IN
NORTHWEST MISSOURI AND POSSIBLY ANOTHER DEVELOPING OVER SOUTHERN
ILLINOIS. ALL THIS SHOWS UP WELL ON SATELLITE WITH THE VERY COLD
CLOUD TOPS OF THE MIZZOU COMPLEX AND ANCILLARY STORMS DOWNSTREAM.

THE MODELS ARE IN DECENT AGREEMENT FLATTENING OUT THE PATTERN OVER
THE EASTERN HALF OF THE COUNTRY. THIS WILL LEAVE EAST KENTUCKY IN
FAST FLOW WITH THE JET STREAM JUST TO THE NORTH. THE MODELS OFFER A
VARIETY OF SCENARIOS DEPENDING ON THEIR PLACEMENT AND TIMING OF WEAK
SHORTWAVES ROLLING OVER KENTUCKY. ACCORDINGLY...WILL NOT KEY IN ON
ANY ONE SOLUTION AND TAKE THEM ALL AS AN AGGREGATE THAT POINT TO
PLENTY OF OPPORTUNITY FOR MCS DEVELOPMENT AND SHOWERS AND
THUNDERSTORMS THROUGH WEDNESDAY.

THE SFC FEATURES ARE LIKEWISE ALMOST NEGLIGIBLE. THE WARM FRONT VERY
SLOWLY MOVES NORTH AS THE LOW COMES OUT OF THE SOUTHERN PLAINS PWS
WILL REMAIN AROUND 1.5 INCHES WITH DEWPOINTS CLIMBING INTO THE LOWER
AND MIDDLE 60S. FOR THE NEXT TWO DAYS WE WILL BE AT THE MERCY OF
CONVECTIVE COMPLEXES INITIATED TO THE NORTHWEST...DIFFLUENT
THICKNESS SENDING THEIR REMAINS THIS WAY...AND THE OUTFLOW
BOUNDARIES FROM SAID COMPLEXES. THINGS BEGIN TO BECOME MORE ORDERLY
ON WEDNESDAY AS A LOW EJECTS NORTHEAST ALONG THE STALLED BOUNDARY
AND EVENTUALLY TAKE EVERY THING BACK SOUTHEAST OF HERE BY THURSDAY.
GIVEN ALL THAT WILL KEEP THE FORECAST FAIRLY WET THROUGH WEDNESDAY
...WITH BEST CHANCES DURING THE DAYS THANKS TO THE DIURNALLY
INFLUENCED INSTABILITY. AS THE WARM FRONT MOVES ON NORTH WE WILL SEE
TEMPERATURES RISE BACK UP TOWARD SEASONAL NORMS FOR THE NEXT THREE
DAYS.

MAV AND NGM NUMBERS ARE AGAIN CLOSE AND SEEM REASONABLE...WILL NOT
STRAY T-OO FAR...HOWEVER WILL UP POPS IN MOST PERIODS.

WORK ZONES AVAILABLE SHORTLY IN THE AFOS PRODUCT SDFOZFJKL.

.JKL...NONE.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:48 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle27 min
Jun 4, 5:14 PM EDTSevere Thunderstorm WarningJKLJackson31 min
Jun 4, 5:18 PM EDTSevere Thunderstorm WarningJKLPulaski27 min
Jun 4, 5:24 PM EDTSevere Thunderstorm WarningJKLBell, Knox36 min
Jun 4, 5:32 PM EDTSevere Thunderstorm WarningJKLClay, Leslie, Perry28 min
Jun 4, 5:32 PM EDTSevere Thunderstorm WarningJKLOwsley28 min
Jun 4, 5:40 PM EDTSevere Thunderstorm WarningJKLLaurel35 min
Jun 4, 5:43 PM EDTFlash Flood WarningJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley6 hr
Jun 4, 5:43 PM EDTFlash Flood WarningJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley18 hr
Jun 4, 5:56 PM EDTSevere Thunderstorm WarningJKLHarlan49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.